Drug information of chlorcyclizine + phenylephrine

chlorcyclizine + phenylephrine

Drug group:

Chlorcyclizine and phenylephrine is a combination medicine used to treat runny or stuffy nose, sneezing, itching, watery eyes, sinus congestion, and other cold or allergy symptoms.

Mechanism of effect

Chlorcyclizine is an antihistamine that reduces the effects of natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose). Phenylephrine decreases nasal congestion by acting on α1-adrenergic receptors in the arterioles of the nasal mucosa to produce constriction; this leads to decreased edema and increased drainage of the sinus cavities.

Pharmacodynamic

Chlorcyclizine: NA

Phenylephrine is a powerful vasoconstrictor. It is used as a nasal decongestant and cardiotonic agent. Phenylephrine is a postsynaptic α1-receptor agonist with little effect on β-receptors of the heart. Vasoconstriction in the mucosa of the respiratory tract leads to decreased edema and increased drainage of sinus cavities.

Pharmacokinetics

Chlorcyclizine

Absorption: Readily absorbed after oral administration and widely distributed throughout the body. Metabolised by N-demethylation to form norchlorcyclizine and by N-oxidation.

 

Volume of distribution: After a single oral dose of 2 mg/kg to 4 subjects, average peak plasma concentrations of about 0.05 mg/L and 0.03 mg/L were attained in 5 h for unchanged drug and norchlorcyclizine, respectively. After oral administration of 50 mg 3 times a day for 6 days, plasma concentrations of norchlorcyclizine of 0.05 to 0.11 mg/L were reported on the first day after the cessation of treatment and plasma concentrations of 0.02 to 0.04 mg/L were found on the 10th day after cessation of treatment.

 

Protein binding: about 85 to 90%.

 

Metabolism: High concentrations of the N-desmethyl metabolite are found in the liver, lungs, kidney, and spleen.

 

Route of elimination: urine

 

Half life: about 12 h

 

phenylephrine

Absorption: Completely absorbed after oral administration. It has a reduced bioavailability (compared to pseudoephedrine) following oral administration due to significant first-pass metabolism in the intestinal wall. Compared to IV administration, bioavailability is approximately 38%. Peak serum concentrations are achieved approximately 0.75-2 hours following oral administration.

 

Protein binding: 95% binding-plasma proteins

Metabolism: Undergoes extensive first-pass metabolism in the intestinal wall and extensive metabolism in the liver. Sulfate conjugation, primarily in the intestinal wall, and oxidative metabolism by monoamine oxidase (MAO) represent the principle routes of metabolism. Glucuronidation occurs to a lesser extent. Phenylephrine and its metabolites are mainly excreted in urine.

Half life: 2.1 to 3.4 hours

Drug indications

nasal stuffiness

Dosage

Usual Adult Dose for Nasal Congestion:

Chlorcyclizine-phenylephrine 12.5 mg-5 mg oral tablet, chewable:
2 tablets chewed every 6 to 8 hours not to exceed 3 doses daily.

Chlorcyclizine-phenylephrine 12.5 mg-5 mg/5 mL oral liquid:
10 mL orally every 6 to 8 hours not to exceed 30 mL daily.

Chlorcyclizine-phenylephrine 25 mg-10 mg oral tablet:
1 tablet orally every 6 to 8 hours not to exceed 3 doses daily.

Usual Pediatric Dose for Nasal Congestion:

Chlorcyclizine-phenylephrine 12.5 mg-5 mg oral tablet, chewable:
2 to 5 years: 0.5 tablet chewed every 6 to 8 hours not to exceed 3 doses daily.
6 to 11 years: 1 tablet chewed every 6 to 8 hours not to exceed 3 doses daily.
12 years or older: 2 tablets chewed every 6 to 8 hours not to exceed 3 doses daily.

Chlorcyclizine-phenylephrine 12.5 mg-5 mg/5 mL oral liquid:
2 to 5 years: 2.5 mL orally every 6 to 8 hours not to exceed 7.5 mL daily.
6 to 11 years: 5 mL orally every 6 to 8 hours not to exceed 15 mL daily.
12 years or older: 10 mL orally every 6 to 8 hours not to exceed 30 mL daily.
Chlorcyclizine-phenylephrine 25 mg-10 mg oral tablet:
6 to 11 years: 0.5 tablet orally every 6 to 8 hours not to exceed 3 doses daily.
12 years or older: 1 tablet orally every 6 to 8 hours not to exceed 3 doses daily.

Alerts

  • high blood pressure;
  • coronary artery disease (hardened arteries),
  • bladder obstruction or other urination problems; or
  • if you take potassium

Points of recommendation

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

The chewable tablet must be chewed before you swallow it.

Measure liquid medicine with a special dose-measuring spoon or medicine cup.

Call your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken a cold medicine within the past few days.

Store at room temperature away from moisture and heat. Do not freeze.

If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

chlorcyclizine and phenylephrine may cause blurred vision and may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert and able to see clearly.

Drinking alcohol can increase certain side effects of this medication.

Ask a doctor or pharmacist before using any other cold, allergy, cough, or sleep medicine. Antihistamines and decongestants are contained in many combination medicines. Taking certain products together can cause you to get too much of a certain drug. Check the label to see if a medicine contains an antihistamine or decongestant.


Ask a Pharmacist


User's questions
    No comments yet.